Drugs are an important cause of liver injury. More than 900 drugs, toxins, and herbs have been reported to cause liver injury, and drugs account for 20-40% of all instances of fulminant hepatic failure. Approximately 75% of the idiosyncratic drug reactions result in liver transplantation or death. Drug-induced hepatic injury is the most common reason cited for withdrawal of an approved drug. Physicians must be vigilant in identifying drug-related liver injury because early detection can decrease the severity of hepatotoxicity if the drug is discontinued. The manifestations of drug-induced hepatotoxicity are highly variable, ranging from asymptomatic elevation of liver enzymes to fulminant hepatic failure. Knowledge of the commonly implicated agents and a high index of suspicion are essential in diagnosis.
Hepatotoxic adverse drug reactions have contributed to the decline of many promising therapies, even among mainstream medication classes (bromfenac and troglitazone are recent examples). The spectrum of nonsteroidal anti-inflammatory drug-related liver toxicity continues to expand, with reports in children, interactive toxicity in persons with hepatitis C, and recognition of the toxicity of both the preferential and selective cyclooxygenase-2 inhibitors. Of the antihypertensive agents, methyldopa is now rarely prescribed and adverse effects are reported infrequently, whereas cases of liver injury associated with the angiotensin receptor and converting enzyme inhibitors are increasingly reported. Of the antidiabetic agents, acarbose, gliclazide, metformin, and human insulin have been implicated in causing liver injury. To date, the newer thiazolidinediones do not appear to share the hepatotoxic potential of troglitazone, although a few reports of acute hepatitis have accrued. Although liver injury has been associated with the “statins,” the frequency of such toxicity is lower than that of the background population and the value of biochemical monitoring remains unproved. Newer concepts in anticonvulsant hepatotoxicity have been the recognition of the reactive metabolite syndrome, delineation of the risk factors for valproic acid toxicity, the potential role of carnitine in preventing valproic acid hepatotoxicity, and the toxicity of second-line antiepileptic drugs. Liver injury associated with newer psychotropic agents, particularly the selective serotonin reuptake inhibitors, is also discussed. The focus of the review is the hepatotoxicity of commonly used drugs with particular reference to recent and novel reports of toxicity. Well-known causes of liver injury such as chlorpromazine, phenytoin, and methyldopa are not discussed.
Avoid in patients with Chronic Liver Disease
Acetaminophen (>4 grams in 24 hours in adults)
Limit to 2 grams/day in Chronic Liver Disease
Medications used in Diabetes Mellitus
Sulfonylureas (e.g. Glyburide)
HMG-CoA Reductase Inhibitors (Statins)
Nicotinic Acid (Niacin)
Bupropion (Wellbutrin, Zyban)
Selective Serotonin Reuptake Inhibitors